Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 16, NWS Kansas City, MO

April 13, 1998Lafayette County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 13, 1998, 9:38 AM CDT for Lafayette County, Missouri. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 13, 1998, 9:38 AM CDT (14:38 UTC)
Expired
Apr 13, 1998, 10:10 AM CDT
In force
32 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Lafayette County, MO

The radar

The Pleasant Hill radar (KEAX), 50 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 9:45 AM CDTHail 0.75Wellington, MOPublic reported dime-size hail during a severe thunderstorm in Wellington.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 4:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 2.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
822 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 131438 RRA
SVRMCI
MOC107-131510-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
938 AM CDT MON APR 13 1998


* SEVERE THUNDERSTORM WARNING FOR
    LAFAYETTE COUNTY - WEST CENTRAL MISSOURI

* UNTIL 1010 AM CDT

* SOME LOCATIONS AFFECTED
    LEXINGTON BY 945 AM
    DOVER BY 955 AM

* AT 937 AM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES SOUTH OF WELLINGTON MDOVING NORTHEAST AT
  35 MPH.

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT QUARTER SIZED HAIL AND
WIND GUSTS TO 65 MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER INSIDE A STRONG BUILDING.

DJV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:35 AM CDT, 7 hours 3 minutes earlier.

Area forecast discussion, Apr 13, 2:35 AM CDT, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
235 AM CDT MON APR 13 1998

MAIN FORECAST CONCERN IS WITH PRECIPITATION TODAY. CURRENTLY SEEING
SOME SCATTERED STORMS DEVELOPING AS SHORT WAVE HEADS TOWARD AREA
WITH A DECENT COLD POOL ASSOCIATED WITH IT. THIS SHOULD QUICKLY MOVE
ACROSS AREA TODAY. WILL PUT IN PRECIPITATION IN WESTERN ZONES FOR
MAINLY THIS MORNING BUT CONTINUE IT ALL DAY IN THE EAST.

ONCE THIS SHORT WAVE MOVES BY...AREA WILL SEE BRIEF SURFACE RIDGING
BEFORE NEXT SURFACE LOW DEVELOPS IN KANSAS ON TUESDAY IN RESPONSE TO
NEXT SHORT WAVE. NOT OUT OF THE QUESTION WESTERN PARTS OF FORECAST
AREA COULD SEE PRECIPITATION DEVELOP BY LATE AFTERNOON ON TUESDAY
BUT SINCE TIMING STILL IN QUESTION WILL JUST LEAVE POPS OUT OF
DAYTIME AND KEEP THE CURRENT TUESDAY NIGHT CHANCES GOING.

TEMPERATURES A BIT TRICKY TODAY WITH FRONT AND COLD POOL COMING
THROUGH. WILL SCALE BACK CURRENT FORECAST JUST A BIT.  GUIDANCE
NUMBERS IN PRETTY CLOSE AGREEMENT...BUT GIVEN CURRENT READINGS...MAY
BE A SHADE TO COOL. WILL GO SLIGHTLY ABOVE

.EAX...
MO...NONE
KS...NONE

PC

In the hours before

Special weather statement, Apr 13, 6:00 AM CDT, 3 hours 38 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
600 AM CDT MON APR 13 1998

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING OVER MUCH OF THE
OUTLOOK AREA AND THIS AFTERNOON MAINLY IN THE EASTERN PORTIONS OF THE
OUTLOOK AREA...

FORECAST: THUNDERSTORMS IN THE EXTREME EASTERN PORTIONS OF THE
OUTLOOK AREA AT THE START OF THE DAY SHOULD RACE EAST OUT OF THE
REGION BY 9 AM. HOWEVER...ADDITIONAL DEVELOPMENT OF THUNDERSTORMS
ARE EXPECTED IN WESTERN PORTIONS OF THE OUTLOOK AREA THIS MORNING.
THOSE TOO SHOULD RACE EAST TODAY...SO THAT BY MID AFTERNOON...THE
WESTERN PORTIONS OF THE OUTLOOK AREA SHOULD HAVE DRY WEATHER.
THUNDERSTORMS TODAY WILL HAVE THE POTENTIAL OF PRODUCING HAIL AND
DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NEEDED FOR MANY LOCATIONS.

DISCUSSION: A STRONG STORM SYSTEM MOVING EAST ACROSS THE AREA
TODAY...PRODUCED AN INITIAL LINE OF THUNDERSTORMS THAT RACED INTO
THE AREA DURING THE PREDAWN HOURS. SINCE THE MAIN SYSTEM IS STILL TO
THE WEST OF THE REGION...ADDITIONAL THUNDERSTORM DEVELOPMENT WILL
LIKELY OCCUR CLOSER TO A SURFACE FRONT THAT IS STILL IN CENTRAL
KANSAS. AS THIS FRONT MOVES THROUGH THE AREA TODAY...IT WILL LIKELY
BRING THE ANOTHER ROUND OF THUNDERSTORMS.

PC
Special weather statement, Apr 13, 6:00 AM CDT, 3 hours 38 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
600 AM CDT MON APR 13 1998

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING OVER MUCH OF THE
OUTLOOK AREA AND THIS AFTERNOON MAINLY IN THE EASTERN PORTIONS OF THE
OUTLOOK AREA...

FORECAST: THUNDERSTORMS IN THE EXTREME EASTERN PORTIONS OF THE
OUTLOOK AREA AT THE START OF THE DAY SHOULD RACE EAST OUT OF THE
REGION BY 9 AM. HOWEVER...ADDITIONAL DEVELOPMENT OF THUNDERSTORMS
ARE EXPECTED IN WESTERN PORTIONS OF THE OUTLOOK AREA THIS MORNING.
THOSE TOO SHOULD RACE EAST TODAY...SO THAT BY MID AFTERNOON...THE
WESTERN PORTIONS OF THE OUTLOOK AREA SHOULD HAVE DRY WEATHER.
THUNDERSTORMS TODAY WILL HAVE THE POTENTIAL OF PRODUCING HAIL AND
DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NEEDED FOR MANY LOCATIONS.

DISCUSSION: A STRONG STORM SYSTEM MOVING EAST ACROSS THE AREA
TODAY...PRODUCED AN INITIAL LINE OF THUNDERSTORMS THAT RACED INTO
THE AREA DURING THE PREDAWN HOURS. SINCE THE MAIN SYSTEM IS STILL TO
THE WEST OF THE REGION...ADDITIONAL THUNDERSTORM DEVELOPMENT WILL
LIKELY OCCUR CLOSER TO A SURFACE FRONT THAT IS STILL IN CENTRAL
KANSAS. AS THIS FRONT MOVES THROUGH THE AREA TODAY...IT WILL LIKELY
BRING THE ANOTHER ROUND OF THUNDERSTORMS.

PC
Local storm report, Apr 13, 8:17 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
817 AM CDT MON APR 13 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 AM    3 NW PLEASANT HILL        MO    .75 INCH HAIL
04/13/98   CASS
Local storm report, Apr 13, 8:17 AM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
817 AM CDT MON APR 13 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 AM    3 NW PLEASANT HILL        MO    .75 INCH HAIL
04/13/98   CASS
Local storm report, Apr 13, 8:59 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
859 AM CDT MON APR 13 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 AM    SPRINGDALE                KS    .75 INCH HAIL
04/13/98   LEAVENWORTH
Local storm report, Apr 13, 8:59 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
859 AM CDT MON APR 13 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 AM    SPRINGDALE                KS    .75 INCH HAIL
04/13/98   LEAVENWORTH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 3:38 AM CDTSevere Thunderstorm WarningEAXCass, Jackson32 min
Apr 13, 4:10 AM CDTSevere Thunderstorm WarningEAXLafayette40 min
Apr 13, 10:58 AM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Livingston62 min
Apr 13, 11:19 AM CDTSevere Thunderstorm WarningEAXJackson61 min
Apr 13, 11:45 AM CDTSevere Thunderstorm WarningEAXClay, Ray45 min
Apr 13, 12:49 PM CDTSevere Thunderstorm WarningEAXJackson31 min
Apr 13, 1:02 PM CDTFlash Flood WarningEAXCaldwell, Carroll, Livingston4 hr
Apr 13, 1:09 PM CDTSevere Thunderstorm WarningEAXLafayette36 min
Apr 13, 2:34 PM CDTSevere Thunderstorm WarningEAXCooper, Howard46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.